Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 33, NWS Jacksonville, FL

February 28, 1998Hamilton County, Florida

NWS Jacksonville, FL issued this flash flood warning at Feb 28, 1998, 9:45 AM EST for Hamilton County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1998, 9:45 AM EST (14:45 UTC)
Expired
Feb 28, 1998, 3:45 PM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Hamilton County, FL

The radar

The Moody AFB radar (KVAX), 44 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 281445
FFWJAX
FLC047-282045-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST SAT FEB 28 1998

...A FLOOD WARNING IS IN EFFECT FOR HAMILTON COUNTY THROUGH 345 PM...

DOPPLER RADAR ESTIMATES AND REPORTS FROM HAMILTON COUNTY EMERGENCY
MANAGEMENT INDICTAE THAT UP TO 1.50 INCHES OF RAIN HAS FALLEN SINCE
YESTERDAY...WITH LOCAL AMOUNTS OF 2 INCHES. ALTHOUGH THE RAIN HAS
ENDED THE GROUND REMAINS FULLY SATURDATED FROM RECENT PREVIOUS RAINS...
MANY SECONDARY ROADS ARE STILL FLOODED AND MANY FLATLANDS REMAIN
FLOODED. IT WILL TAKE AWHILE LONGER BEFORE THE FLOODING PROBLEMS
DIMINISH...SO A FLOOD WARNING IS IN EFFECT UNTIL 345 PM THIS AFTERNOON.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST
FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...
DIPS OR LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A
FLOODED STREAM...EVEN A SMALL ONE ON FOOT. TO ESCAPE RISING WATER MOVE
UP TO HIGHER GR*OUND.

STAY TUNED TO LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE NETWORK
OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

MOHLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:00 AM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Feb 28, 3:00 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EST SAT FEB 28 1998

HAVE BEEN PRETTY BUSY WITH STG CONVECTION OVR NRN 1/2 AND WRN TIERS
OF OUR CWA AND IT DOES NOT LOOK TO BE ENDING ANYTIME SOON.
LTST ANALYSIS HAS SFC FNT FM NE GA TO NR TLH ATTM AND HAS BEEN SLOWLY
SHIFTING EWD. HI DEWPTS AHEAD OF FNT WITH MID 60S BEING RPTD THRUT MOST
OF CWA. DEEP MOIST SWLY FLO WILL KEEP TRAINING STORMS PROPOGATING NEWD
OVR AREA THIS MRNG. ETA MODEL SUGGESTING THAT MSTR FIELD SHIFTS EWD
TDA BUT I HAVE A HARD TIME ACCEPTING THIS UNTIL LATE SATURDAY OR PERHAPS
SUNDAY.
DEEP U/L LO OVR UPR MS RIVER VALLEY SAGS S WITH TROF AXIS RMNG TO THE
W OF AREA THRU PD. UL JET CORE TO THE N OF FA ON SUN WITH CLOSE PROXIMITY
OF RR QUAD LATE SUNDAY...HOWEVER MOST MOISTURE WILL BE OUT OF AREA BY
THEN THEREFORE NOT EXPECTING MUCH ASSOCD WITH IT.
TLH...THANKS FOR THE HELP.
PRELIM
SSI WU 069/057 066/048 03542
JAX WU 073/059 068/048 03542
GNV WB 074/060 072/050 03542

MOBBS

In the hours before

Special weather statement, Feb 28, 6:30 AM EST, 3 hours 15 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-281715-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 AM EST SAT FEB 28 1998

A SLOW MOVING FRONT STRETCHES FROM THE WESTERN CAROLINAS DOWN
THROUGH THE BIG BEND REGION OF THE GULF OF MEXICO THEN INTO THE
CENTRAL GULF. UNSEASONABLE WARM TEMPERATURES ALONG WITH UNSTABLE
ATMOSPHERIC CONDITIONS CONTINUE IN ADVANCE OF THE FRONT. NUMEROUS
SHOWERS AND THUNDERSTORMS ARE FORMING ALONG NORTHEAST TO SOUTHWEST
BANDS AND WILL CONTINUE OVER THE REGION TODAY. SOME OF THESE STORMS
WILL BE STRONG AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
POSSIBLY SMALL HAIL. GENERALLY...AROUND 1 INCH OF ADDITIONAL
RAINFALL IS EXPECTED FROM THESE STORMS...HOWEVER THERE WILL BE
LOCALLY HEAVIER AMOUNTS UP TO TWO INCHES POSSIBLE.

ANY ADDITIONAL RAIN WILL ONLY AGRREVATE MATTERS FOR THE ALREADY
SWOLLEN RIVERS...CREEKS AND DITCHES.

THE FRONT IS EXPECTED TO MOVE TO THE NORTHCENTRAL PORTION OF THE
FLORIDA PENINSULA TONIGHT WITH THE SHOWER ACTIVITY TO TAPER OFF
BEHIND THE PASSAGE OF THE FRONT.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON
THE
WORLD WIDE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX

RAM
Special weather statement, Feb 28, 6:30 AM EST, 3 hours 15 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-281715-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 AM EST SAT FEB 28 1998

A SLOW MOVING FRONT STRETCHES FROM THE WESTERN CAROLINAS DOWN
THROUGH THE BIG BEND REGION OF THE GULF OF MEXICO THEN INTO THE
CENTRAL GULF. UNSEASONABLE WARM TEMPERATURES ALONG WITH UNSTABLE
ATMOSPHERIC CONDITIONS CONTINUE IN ADVANCE OF THE FRONT. NUMEROUS
SHOWERS AND THUNDERSTORMS ARE FORMING ALONG NORTHEAST TO SOUTHWEST
BANDS AND WILL CONTINUE OVER THE REGION TODAY. SOME OF THESE STORMS
WILL BE STRONG AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
POSSIBLY SMALL HAIL. GENERALLY...AROUND 1 INCH OF ADDITIONAL
RAINFALL IS EXPECTED FROM THESE STORMS...HOWEVER THERE WILL BE
LOCALLY HEAVIER AMOUNTS UP TO TWO INCHES POSSIBLE.

ANY ADDITIONAL RAIN WILL ONLY AGRREVATE MATTERS FOR THE ALREADY
SWOLLEN RIVERS...CREEKS AND DITCHES.

THE FRONT IS EXPECTED TO MOVE TO THE NORTHCENTRAL PORTION OF THE
FLORIDA PENINSULA TONIGHT WITH THE SHOWER ACTIVITY TO TAPER OFF
BEHIND THE PASSAGE OF THE FRONT.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON
THE
WORLD WIDE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX

RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:45 AM ESTFlash Flood WarningJAXHamilton6 hr
Feb 28, 4:00 AM ESTSevere Thunderstorm WarningJAXColumbia35 min
Feb 28, 4:22 AM ESTSevere Thunderstorm WarningJAXBaker33 min

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.